A recent study adds to growing concerns about a class of drugs frequently prescribed to suppress stomach acid in patients with gastroesophageal reflux disease (GERD). Previous research has linked the use of proton pump inhibitors (PPIs) to an increased risk of various pulmonary and gastrointestinal infections in both adults and children. Patients treated with PPIs are also at higher risk for upper respiratory infections, pneumonia, and sepsis.
The study, published in JAMA Otolaryngology, suggests that use of PPIs may also raise the risk of hospitalization of infants and children with oropharyngeal dysphagia, a common swallowing disorder. The study was led by Rachel Rosen, MD, MPH, and Daniel Duncan, MD, at the Boston Children’s Hospital Aerodigestive Center.
Misdiagnoses and overtreatment
Oropharyngeal dysphagia occurs when a child has difficulty swallowing because of problems with their mouth, tongue, palate, larynx, or the muscle at the top of the esophagus. It is a common cause of aspiration of food or liquid into the lungs. Oropharyngeal dysphagia can also result in symptoms like coughing, noisy breathing, frequent respiratory infections, and difficulty feeding.
Because the condition has symptoms that overlap with those of GERD, clinicians often prescribe acid-suppressing PPIs empirically — without knowing the diagnosis — in children who actually have oropharyngeal dysphagia and aspiration. This study suggests that such empiric prescribing may cause harm.
To test the hypothesis that PPI use increases hospitalization risk in children with oropharyngeal dysphagia, Rosen, Duncan, and colleagues analyzed retrospective data from 293 children age 2 and younger who had evidence of aspiration on a videofluoroscopic swallow study during 2015. Of these children, 51 percent were prescribed (and took) a PPI during the study period.
New concerns about PPIs
Children who were treated with a PPI had a nearly twofold increase in hospitalization compared to those who didn’t take these medications. The researchers looked for confounding factors, but couldn’t find any evidence that the children treated with PPIs were sicker or had more comorbidities that would have predisposed them to more hospitalizations.
One possible explanation, however, is the increased risk of pulmonary and gastrointestinal infections in children taking these medications. Although more research is needed, these infections may be linked to changes in the microbiome caused by PPIs.
The findings, says Rosen, support the growing concern in both adults and children about the potential risks of PPIs and highlight the need to reevaluate their use in children with aspiration.
“Clinicians frequently jump to the diagnosis of GERD, but oropharyngeal dysphagia is actually quite common in young children,” she explains. “We need to be thoughtful about the possible diagnoses to avoid prescribing medications that are not beneficial and that may even be harmful.”
More about the Aerodigestive Center
Related Posts :
Evidence-based guideline reduces G-tube placement in young patients
Gastrostomy tubes (G-tubes) are commonly used to deliver nutrition directly to the stomach in patients who cannot eat by mouth, ...
Dysmotility may play a major role in respiratory symptoms
Clinicians whose patients exhibit respiratory symptoms frequently assume that gastroesophageal reflux disease (GERD) is responsible. However, esophageal and gastric dysmotility ...
When to call the doctor about your child’s cough
Come winter, it’s difficult to escape the cacophony of hacking and throat-clearing that accompanies the common cold. Fortunately, most ...
Six ways to keep kids with aerodigestive disorders healthy
There’s probably not an adult or child who hasn’t experienced the stuffy nose and difficulty swallowing associated with ...